I feel like an airplane circling the airport in a holding pattern with my treatment plan for RA and I’m running out of fuel, threatening to crash land.
Last month I shared my hopes and my struggles with the new JAX inhibitor, Xeljanz. This month, I have to say that Xeljanz is going to be pitched to the failed medication pile. The side effects being caused by Xeljanz are greater than the benefit: abdominal pain, bloating, severe constipation, rise in CRP over baseline, side effect of high cholesterol levels that have landed me on Lipitor therapy when cholesterol was not an issue earlier, increased liver enzymes, decreased renal function, return of flares. Honestly, at this point, I don’t know what I’m going to do about my therapy for my autoimmune diseases or if I even want to continue to see a Rheumatologist or try a different therapy for S-RA.
- My current insurance policy through the state of Oklahoma for people with pre-existing conditions is ending December 31st because it doesn’t meat the requirements of ObamaCare. I only need three months of insurance in the coming year because I qualify for Medicare coverage on April 1, 2014. I didn’t even make enough money in 2013 to have to file a tax return so I don’t know how all the Marketplace Exchange debacle is going to work out. I may qualify for an exemption since I don’t have to file a tax return. I do know I absolutely have to have some type of coverage. Medical care is my greatest expenditure. Thanks to healthcare.gov being down all that is up in the air. I can’t even schedule doctor visits after Dec 31st because I don’t know if I’ll have insurance!
- I dislike my new Rheumatologist. I’ve now seen her for 5 visits and she can’t remember what she has told me from visit to visit. I was torn between screaming or crying last visit. I felt like I was in candid camera skit of “who’s on first”. Me: How were my cholesterol levels? Her: Why are you concerned about your cholesterol levels? Me: Because they were elevated on my four month labs post therapy results and I’m concerned about having to stop Xeljanz. Her: Who told you that you’d have to stop Xeljanz because of cholesterol levels. Me: You did during my last visit. You told me that you’d need to get another lipid panel because if my cholesterol levels rose any higher I wouldn’t be able to stay on therapy. Her: I don’t know why I’d say that because we would just treat the cholesterol with medication. Me: We have. You asked me to call my PCP and ask him to start me on Lipitor. I’ve been taking it for the last four weeks. Her: Well, I didn’t get a lipid panel with your last labs. We will catch it on your labs in late November. Me: What was my CRP? Her: 7.3, that’s good. Me: It’s greater than the baseline level we took before I started therapy. Her: It’s not a bad level. Me: It’s the highest CRP I’ve ever had. I am sero-negative. Her: Well, it could go back down. We will check it in Nov too. Do you have any other concerns? Me: Yes, my left shoulder has really been hurting and is so stiff I’ve lost range of motion. Could you inject it? Her: Have you tried physical therapy on it? Me: Yes, after my first appointment with you ordered physical therapy and it was discontinued. Her: Who discontinued it? Me: You did because I flared so bad you had to give me low doses of Prednisone to get the flare under control. Her: Oh, I see. Have you even had a joint injected before? Me: Yes, you injected my hand on my 2nd visit. “““““silently screaming in my head to run like hell “““““` I don’t want to see her again.
- I’m taking myself off the Xeljanz. Over the last two weeks I’ve had abdominal pain, fever, bloating, and severe constipation. I tried to tell my Rheumatologist about these side effects and she said that Xeljanz doesn’t have the side effect of abdominal pain or constipation; however, she made me sign a informed consent form prior to starting Xeljanz that I would notify her of any changes in bowel habits because of the potential for gastrointestinal tears on this medication. The printed warning insert that comes with Xeljanz treats these symptoms as a serious side effect of drug therapy. I’m seeing my PCP Friday to see what he would like to do moving forward with my care whether it is a referral to a new rheumatologist or if he wants to manage my care until I qualify for Medicare benefits April 1st.
I feel defeated. The pile of failed medication treatments are too numerous to ignore. The fact of the matter is that I will never be in remission because I’m missing the cornerstone treatments of predisone and methotrexate. No DMARD is going to work on it’s own without these other cornerstone treatments. My endocrinologist asked me during my last appointment if I’d just consider managing my pain and let these other therapies that are wrecking my body go (Xeljanz). I have to say at first I was offended, but in recent days it makes more and more sense. I’m a fighter and it’s hard to lay down my sword, but I’m weary of fighting. Maybe it’s time to admit defeat and just mange the symptoms and accept whatever quality of life I have now.
Yep, I’m in a holding pattern. Should I just go in for a crash landing or call the tower for a solution? I don’t know what the answer is to that question tonight.